Previous |  Up |  Next


Kullback divergence; minimization; stochastic controller
The paper solves the problem of minimization of the Kullback divergence between a partially known and a completely known probability distribution. It considers two probability distributions of a random vector $(u_1, x_1, \ldots, u_T, x_T )$ on a sample space of $2T$ dimensions. One of the distributions is known, the other is known only partially. Namely, only the conditional probability distributions of $x_\tau$ given $u_1, x_1, \ldots, u_{\tau-1}, x_{\tau-1}, u_{\tau}$ are known for $\tau = 1, \ldots, T$. Our objective is to determine the remaining conditional probability distributions of $u_\tau$ given $u_1, x_1, \ldots, u_{\tau-1}, x_{\tau-1}$ such that the Kullback divergence of the partially known distribution with respect to the completely known distribution is minimal. Explicit solution of this problem has been found previously for Markovian systems in Karný [Karny:96a]. The general solution is given in this paper.
[1] Aoki M.: Optimization of Stochastic Systems: Topics in Discrete-Time Systems. Academic Press, New York – London 1967 MR 0234749 | Zbl 0168.15802
[2] Åström K. J.: Introduction to Stochastic Control. Academic Press, New York – San Francisco – London 1970 Zbl 1191.93141
[3] Bertsekas D. P.: Dynamic Programming and Stochastic Control. Second edition. Athena Scientific, Belmont, Mass. 2000 MR 2182753 | Zbl 0549.93064
[4] Clark D.: Advances in Model-Based Predictive Control. Oxford University Press, Oxford 1994
[5] Cover T. M., Thomas J. A.: Elements of Information Theory. Second edition. Wiley-Interscience, New York 2006 MR 2239987 | Zbl 1140.94001
[6] Kárný M.: Towards fully probabilistic control design. Automatica 32 (1996), 12, 1719–1722 MR 1427142 | Zbl 0868.93022
[7] Kulhavý R.: A Kullback–Leibler distance approach to system identification. In: Preprints of the IFAC Symposium on Adaptive Systems in Control and Signal Processing (C. Bányász, ed.), Budapest 1995, pp. 55–66
[8] Kullback S.: Information Theory and Statistics. Wiley, New York and Chapman & Hall, London 1967 MR 0103557 | Zbl 0897.62003
[9] Kullback S., Leibler R.: On information and sufficiency. Ann. Math. Statist. 22 (1951), 79–87 MR 0039968 | Zbl 0042.38403
[10] Kumar P. R., Varaiya P.: Stochastic Systems: Estimation, Identification and Adaptive Control. Prentice Hall, Englewood Cliffs, N. J. 1986 Zbl 0706.93057
[11] Kushner H.: Introduction to Stochastic Control. Holt, Rinehard and Winston, New York 1971 MR 0280248 | Zbl 0293.93018
[12] Martin J. J.: Bayesian Decision Problems and Markov Chains. Wiley, New York 1967 MR 0221709 | Zbl 0164.50102
[13] Meditch J. S.: Stochastic Optimal Linear Estimation and Control. Mc. Graw Hill, New York 1969 Zbl 0269.93061
[14] Vajda I.: Theory of Statistical Inference and Information. Mathematical and statistical methods. Kluwer Academic Publishers, Dordrecht, Boston – London 1989 Zbl 0711.62002
Partner of
EuDML logo